Alert archive / Georgia / Wind Chill Advisories in 2018
Wind Chill Advisory 4, NWS Atlanta, GA
NWS Atlanta, GA issued this wind chill advisory at Jan 12, 2018, 8:07 PM EST for 18 counties in Georgia. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 12, 2018, 8:07 PM EST (01:07 UTC)
- Expired
- Jan 13, 2018, 8:15 AM EST
- In force
- 12 hr
- Issued by
- NWS Atlanta, GA
Counties Bartow County, GA, Catoosa County, GA, Chattooga County, GA, Cherokee County, GA, Dade County, GA, Dawson County, GA, Fannin County, GA, Floyd County, GA, Gilmer County, GA, Gordon County, GA, Lumpkin County, GA, Murray County, GA, Pickens County, GA, Towns County, GA, Union County, GA, Walker County, GA, White County, GA, Whitfield County, GA
The radar
The Northeast Alabama radar (KHTX), 137 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 602 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
008 WWUS42 KFFC 130107 WSWFFC URGENT - WINTER WEATHER MESSAGE National Weather Service Peachtree City GA 807 PM EST Fri Jan 12 2018 GAZ001>009-011>016-019>021-130915- /O.NEW.KFFC.WC.Y.0004.180113T0107Z-180113T1500Z/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow- Cherokee- Including the cities of Calhoun, Dahlonega, Cleveland, Rome, and Cartersville 807 PM EST Fri Jan 12 2018 ...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM EST SATURDAY... * WHAT...Very cold wind chills expected. Expect wind chills to range 5 above zero to 5 below zero. * WHERE...Mainly along and north of a line from Rome to Dawsonville to Cleveland. * WHEN...Until 10 AM EST Saturday. * ADDITIONAL DETAILS...The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
2 follow-up statements
742 WWUS42 KFFC 130434 WSWFFC URGENT - WINTER WEATHER MESSAGE National Weather Service Peachtree City GA 1134 PM EST Fri Jan 12 2018 GAZ001>009-011>016-019>021-131500- /O.CON.KFFC.WC.Y.0004.000000T0000Z-180113T1500Z/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow- Cherokee- Including the cities of Calhoun, Dahlonega, Cleveland, Rome, and Cartersville 1134 PM EST Fri Jan 12 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST SATURDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 25 above zero to 5 above zero. * WHERE...Portions of north central, northeast and northwest Georgia. * WHEN...Until 10 AM EST Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
360 WWUS42 KFFC 131315 WSWFFC URGENT - WINTER WEATHER MESSAGE National Weather Service Peachtree City GA 815 AM EST Sat Jan 13 2018 GAZ001>009-011>016-019>021-131415- /O.CAN.KFFC.WC.Y.0004.000000T0000Z-180113T1500Z/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow- Cherokee- Including the cities of Calhoun, Dahlonega, Cleveland, Rome, and Cartersville 815 AM EST Sat Jan 13 2018 ...WIND CHILL ADVISORY IS CANCELLED... The Wind Chill Advisory that was in effect for much of north Georgia has been cancelled. Wind chill readings have warmed above advisory criteria. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this wind chill advisory went out at Jan 12, 7:29 PM EST, 38 minutes earlier.
Area forecast discussion, Jan 12, 7:29 PM EST, 38 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 729 PM EST Fri Jan 12 2018 .PREV DISCUSSION... /Issued 153 PM EST Fri Jan 12 2018/ SHORT TERM /Tonight through Saturday Night/... Light rain continues to move across the area this afternoon as cold front enters northwest Georgia. Models continue to advertise marginal instability across the central portion of the state - enough to continue mention of slight chance thunder through the afternoon hours. At this time, temperatures have struggled to rise over central/eastern Georgia with, and have yet to see any lightning associated with any of the activity. The short-term HiRes models have backed off on any robust convection associated with precip area. Could not rule out an isolated thunderstorm with the moisture just ahead of the front though as it moves through late this afternoon or early evening. Expect to see a dramatic temperature gradient as the front continues to move through the state this afternoon. Temperatures will quickly drop to freezing or below in northwest Georgia, then spread south and east into the overnight period. With lingering shallow moisture associated with the wrap around from the parent low pressure system, combined with upslope flow, we could squeeze out some snow flurries as far south as metro Atlanta. That being said, any more appreciable winter precip is expected farther north along the GA/TN border, and with light QPF amounts, expect most areas to see a third of an inch or less of snow accumulation, except up to half an inch in the higher elevations. The main concern will be the quickly sub-freezing temperatures and residual moisture on ground surfaces that may produce black ice overnight. A Special Weather Statement remains in effect for tonight through Saturday morning for mainly travel impacts due to the black ice. The final short term forecast concern will be the winds. A tight pressure gradient will produce near-Wind Advisory speeds over north Georgia, particularly in the higher elevations. At this time, winds will only meet the Advisory criteria in isolated pockets, and is not wide spread enough for issuance. For the forecast grids have gone with a MAV/MET blend for wind speeds, trending towards the higher MAV guidance, but even still, winds so far today have been below the previous guidance numbers. So, have increasing confidence that the wind speeds will remain below the criteria. The evening and overnight shifts will need to monitor. These winds will produce low wind chill values. For now, apparent temperatures will drop into the single digits in the north Georgia counties, with some of the higher elevations dropping to around 5 degrees. Given the marginal nature of the met criteria, will hold off for now. The side benefit is that the wind should aid in drying road surfaces, which will in turn reduce the black ice threat. 31 LONG TERM /Sunday through Friday/... A colder long term period can still be expected. The 12z GFS 00z European models are in Better agreement next Tuesday into Wednesday with chances for light snow or a Rain/Snow mix. We will continue to monitor this potential for any significant accumulations. PREVIOUS DISCUSSION... The long term period begins as tranquil but cold one as strong 1040mb high settles in over the midwest states with ridging southward through our entire local area. Teens will be the rule across the far north with lower 20s all the way into the metro. There will be several shortwaves to reinforce the overall mid level trough including one late in the weekend that has more southern translation than previous models. GFS more aggressive in moisture than the ECMWF but even using blend yields no pops at this time although will need to be monitored in higher elevations given cold temperature profile. Next system looks to affect the area Monday night into Tue although model differences are such that ECMWF now indicates more of a Tue/Tue night system now. Regardless of the timing, 2 things are now true, there is more moisture now advertised with both systems and critical thicknesses support a wintry mix if not all snow for most of the affected area. There is really no strong embedded shortwaves of note in the trough and lift is limited with the front so at this point cannot see going much above low end chance for far North GA and slight chance through the metro. The cold air behind this system looks every bit impressive if not more than the previous arctic airmasses this winter. Lows back to the single digits and mid teens over a wide expanse for Wed morning anticipated. A very slow moderating trend through the remainder of the short term with lows in the 20s and highs in the 30s and 40s. Deese && .AVIATION... 00Z Update... The frontal system has moved east of the area but some MVFR ceilings are still hanging over the state. These ceilings should stay in across the area through day break then lift and scatter out by 14z-16z. Winds will stay out of the NW in the 14-17kt range gusting to 26kt through the period. No precipitation or restrictions to VSBYs expected. //ATL Confidence...00Z Update... Confidence high on all elements. 01 && .PRELIMINARY POINT TEMPS/POPS... Athens 31 46 25 43 / 30 5 0 0 Atlanta 29 39 22 41 / 20 5 0 0 Blairsville 26 34 15 38 / 40 5 0 0 Cartersville 28 37 19 39 / 20 5 0 0 Columbus 30 45 25 46 / 10 5 0 0 Gainesville 30 40 23 40 / 30 5 0 0 Macon 31 47 26 47 / 20 5 0 0 Rome 28 37 19 39 / 20 5 0 0 Peachtree City 30 41 22 43 / 10 5 0 0 Vidalia 37 49 30 48 / 40 5 0 0 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...01 LONG TERM....BDL AVIATION...01
Hazardous weather outlook, Jan 12, 11:15 AM EST, 8 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1115 AM EST Fri Jan 12 2018 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-131100- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1115 AM EST Fri Jan 12 2018 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This afternoon and Tonight... Isolated thunderstorms will be possible, most so east of Interstate 75 and south of Interstate 16. The isolated storms could be briefly strong with gusty winds the main threat. On the back side of this system, colder air will rapidly move into the area with precipitation possibly continuing. This will allow for a period of the rain mixing with or changing to sleet and snow along and north of a Rome to Blairsville line. Accumulations, if any will be light with generally only a dusting anticipated up to less than a half an inch at the highest elevations. Snow flurries with no accumulations will be possible down to the I20 and I85 corridors. There is also a concern for black ice with the residual wet roadways and cold temperatures. Please see the latest special weather statement for further details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Another front will approach the area late Monday night into Tuesday bringing low chances for additional light snow to portions of north Georgia. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 13, 2:15 PM EST | Wind Chill Advisory | FFC | Dade, Dawson, Fannin, Gilmer, Lumpkin, Murray and 5 more | 17 hr |
Nearby
Wind Chill Advisories in Georgia, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.